Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 71, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 8, 2004, 11:21 PM CDT for Cass County, Nebraska; Mills County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2004, 11:21 PM CDT (04:21 UTC)
- Expired
- May 9, 2004, 12:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Mills County, IA, Cass County, NE
The radar
The Omaha radar (KOAX), 56 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 8:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2163 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2150 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:47 PM CDT, 8 hours 34 minutes earlier.
Area forecast discussion, May 8, 2:47 PM CDT, 8 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 247 PM CDT SAT MAY 8 2004 .DISCUSSION... A QUASI-STATIONARY BOUNDARY EXTENDED ACROSS CENTRAL IA INTO CENTRAL NEB. IT APPEARS THAT THE BOUNDARY WAS TRYING TO MAKE A PUSH SOUTHWARD AS WINDS AT OFK HAVE SWUNG AROUND TO THE NE AND INCREASED...WHILE WINDS AT KDNS HAVE GONE FROM SW TO LIGHT OUT OF THE NORTH. CU FIELD DEVELOPING IN THE VCNTY OF THE MAIN CONVERGENCE. AIR MASS IS QUITE UNSTABLE WITH MLCAPE AROUND 2000J/KG AND LIS AROUND -11...WITH MID 60 DEW POINTS POOLING ALL ACROSS CENTRAL AND SOUTHERN IA. LSI VALUES AND MLCINH SHOW LITTLE CAPPING OVER THERE. INSTABILITY PARAMETERS INDICATE ERN NEB IS UNSTABLE...BUT STILL CAPPED. IN THE SHORT TERM...TRYING TO DETERMINE WHERE CONVECTION WILL FIRE THE MAIN PROBLEM. MODELS OBVIOUSLY NOT MUCH HELP WITH BOUNDARY PLACEMENT FOR THIS AFTERNOONS TIME PERIOD...SO WILL HAVE TO IMPROVISE. EXPECT FRONT TO ADVANCE A LITTLE FARTHER SOUTH THIS AFTERNOON...AND WITH DAYTIME HEATING...CAP MAY ERODE BEFORE LONG OVER SOUTHERN SECTIONS OF THE CWA THIS AFTERNOON. EXPECT BOUNDARY WILL EVENTUALLY SWING BACK NORTH LATER THIS EVENING AS THE LOW LEVEL JET INCREASES OVER THE PLAINS...AND CONVECTION REDEVELOPS OVER NE NEB. IT APPEARS LARGE HAIL MAY BE POSSIBLE...ALBEIT PROGGED WET BULB ZERO HEIGHTS ARE ON THE UPPER LIMITS. DAMAGING WINDS MAY BE THE MORE PREDOMINATE FACTOR AS THE ETA SHOWS RELATIVELY DRY LAYERS BETWEEN 700MB-400MB AND MID LEVEL LAPSE RATES ABOVE 7 DEG C. WITH LITTLE CONFIDENCE WHERE BOUNDARY WILL LINE UP...WILL JUST BROAD BRUSH CWA WITH CHC POPS FOR FIRST PERIOD. FOR SUNDAY...STORMS WILL ONCE AGAIN BE POSSIBLE DURING THE AFTERNOON AS DAYTIME HEATING AND MIXING ENHANCES BOUNDARY LAYER CONVERGENCE. THE MODELS SHOW A SURFACE LOW PRESSURE TROF EXTENDING SOUTHWARD FROM THE DAKOTAS THRU NEB. MEANWHILE THE CANADIAN UPPER LEVEL TROF WILL HELP USHER IN A COLD FRONT THRU THE NRN PLAINS. CONVECTIVE ACTIVITY LOOKS MORE LIKELY NORTH OF THE CWA...BUT STILL CANT DISCOUNT STORMS ACROSS OUR AREA AS AFTERNOON HEATING CATAPULTS MLCAPES TO 3500 J/KG. IN THE EXTENDED PERIODS...SEE LITTLE REASON FOR CHANGE. THE MODELS ARE CONSISTENT WITH THE NEXT ANTICIPATED LONG WAVE UPPER LEVEL TROF PUSHING INTO THE PLAINS SOMETIME MIDWEEK...ALLOWING FOR POSSIBLE PCPN. SIGNIFICANT SVR WX STILL LOOKS POSSIBLE OVER THE CENTRAL AND SOUTHERN PLAINS. OTHERWISE...HIGH PRESSURE FINALLY APPEARS TO BUILD INTO THE REGION BY LATE THURSDAY...KEEPING TEMPS GENERALLY AROUND NORMAL. && WATCHES/WARNINGS/ADVISORIES... .NE...NONE. .IA...NONE. && DEE
Hazardous weather outlook, May 8, 9:21 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 921 PM CDT SAT MAY 8 2004 IAZ043-NEZ011-012-015>018-030>034-042-091100- ANTELOPE-BOONE-BURT-CEDAR-CUMING-KNOX-MADISON-MONONA IA-PIERCE- PLATTE-STANTON-THURSTON-WAYNE- 921 PM CDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA AND WESTERN IOWA. .DAY ONE...TONIGHT AND SUNDAY THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT...BUT THE MAIN THREAT OF SEVERE WEATHER HAS SHIFTED SOUTH OF A LINE FROM ABOUT COLUMBUS TO TEKAMAH AND HARLAN IOWA. A WARM FRONT WILL TRY TO LIFT NORTHEAST ACROSS THE AREA ON SUNDAY... AND A COLD FRONT IS EXPECTED TO APPROACH FROM THE NORTHWEST. SEVERE STORMS MAY DEVELOP ALONG AND AHEAD OF THIS FRONT SUNDAY AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THE CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY NIGHT INTO MONDAY MORNING AS THE COLD FRONT SAGS SOUTH. SOME STORMS MAY BE SEVERE. THE WEATHER PATTERN WILL REMAIN UNSETTLED FROM MONDAY THROUGH THURSDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A FRONT IN THE AREA TO BRING A CHANCE OF THUNDERSTORMS. THE CHANCE OF SEVERE WEATHER SHOULD BE HIGHEST DURING THE LATE AFTERNOON AND EVENING HOURS. TIMING OF THE DISTURBANCES WILL DETERMINE THE LOCATION AND EXTENT OF THE SEVERE WEATHER EACH DAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED AGAIN SUNDAY. IAZ055-056-069-079-080-090-091-NEZ043>045-050>053-065>068-078- 088>093-091100- BUTLER-CASS-COLFAX-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA- JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE- PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS- SEWARD-SHELBY IA-WASHINGTON- 921 PM CDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SUNDAY A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. STORMS ARE OCCURRING NEAR A SLOW MOVING FRONT. A WARM FRONT WILL TRY TO LIFT NORTHEAST AWAY FROM THE AREA ON SUNDAY...AND A COLD FRONT IS EXPECTED TO APPROACH FROM THE NORTHWEST LATE IN THE DAY. SEVERE STORMS MAY DEVELOP ALONG AND AHEAD OF THIS FRONT. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THE CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY NIGHT INTO MONDAY MORNING AS THE COLD FRONT SAGS SOUTH. SOME STORMS MAY BE SEVERE. THE WEATHER PATTERN WILL REMAIN UNSETTLED FROM MONDAY THROUGH THURSDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A FRONT IN THE AREA TO BRING A CHANCE OF THUNDERSTORMS. THE CHANCE OF SEVERE WEATHER SHOULD BE HIGHEST DURING THE LATE AFTERNOON AND EVENING HOURS. TIMING OF THE DISTURBANCES WILL DETERMINE THE LOCATION AND EXTENT OF THE SEVERE WEATHER EACH DAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION COULD BE NEEDED THIS EVENING. ACTIVATION IS ALSO POSSIBLE SUNDAY. MILLER
In the hours before
Local storm report, May 8, 8:55 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
855 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL HARLAN 41.65N 95.33W
05/08/2004 0.75 INCH SHELBY IA CO-OP OBSERVER
&&
JBLocal storm report, May 8, 9:21 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
921 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM TORNADO 6 S CLARKSON 41.64N 97.12W
05/08/2004 COLFAX NE TRAINED SPOTTER
&&
JBLocal storm report, May 8, 9:25 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
925 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL SCHUYLER 41.45N 97.06W
05/08/2004 1.25 INCH COLFAX NE EMERGENCY MNGR
&&
JBLocal storm report, May 8, 9:27 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
927 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST SCHUYLER 41.45N 97.06W
05/08/2004 80 MPH COLFAX NE EMERGENCY MNGR
TREES DOWN AND CENTER PIVOTS OVERTURNED
&&
JBLocal storm report, May 8, 9:53 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
953 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL AVOCA 41.48N 95.34W
05/08/2004 1.00 INCH POTTAWATTAMIE IA AMATEUR RADIO
&&
JBLocal storm report, May 8, 11:20 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1120 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1105 PM HAIL 3 E PENDER 42.11N 96.65W
05/08/2004 0.88 INCH THURSTON NE EMERGENCY MNGR
&&
ZAPOTOCNYThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:15 PM CDT | Severe Thunderstorm Warning | OAX | Colfax | 45 min |
| May 8, 7:19 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 41 min |
| May 8, 7:26 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 34 min |
| May 8, 7:29 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 31 min |
| May 8, 7:32 PM CDT | Tornado Warning | OAX | Colfax | 28 min |
| May 8, 7:40 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 50 min |
| May 8, 7:51 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 39 min |
| May 8, 7:55 PM CDT | Tornado Warning | OAX | Butler | 50 min |
| May 8, 8:01 PM CDT | Severe Thunderstorm Warning | OAX | Colfax | 29 min |
| May 8, 8:31 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 19 min |
| May 8, 10:12 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Saunders | 48 min |
| May 8, 10:59 PM CDT | Severe Thunderstorm Warning | OAX | Thurston, Wayne | 31 min |
| May 8, 11:11 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 34 min |
| May 8, 7:10 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 50 min |
| May 8, 8:32 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 43 min |
| May 8, 9:06 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 24 min |
| May 8, 11:38 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 37 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.